Colorado, 2024Hail and Damaging Winds in Colorado, June 30, 2024
June 30, 2024 · NWS BOU · 4 events in 2 counties and zones
A line of strong/severe storms tracked across eastern Elbert and Lincoln Counties during the early evening of June 30th producing hail up to one inch in diameter and 60 mph wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong/severe storms tracked across eastern Elbert and Lincoln Counties during the early evening of June 30th producing hail up to one inch in diameter and 60 mph wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 30, 2:15 PM MST, 3 hours 1 minute earlier. Its key messages:
- Warmer today, with scattered afternoon storms. A few could be strong to severe.
- Scattered showers and thunderstorms expected Monday.
- Downward trend in showers and storms beyond Wednesday.
Area forecast discussion, Jun 30, 2:15 PM MST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
315 PM MDT Sun Jun 30 2024
.KEY MESSAGES...
- Warmer today, with scattered afternoon storms. A few could be
strong to severe.
- Scattered showers and thunderstorms expected Monday.
- Downward trend in showers and storms beyond Wednesday.
&&
.SHORT TERM /Through Monday/...
Issued at 315 PM MDT Sun Jun 30 2024
Radar shows showers and thunderstorms continuing to develop over the
higher terrain this afternoon. A few cells are starting to develop
over the Palmer Divide as well. We are just a degree or two off from
reaching the convective temperature in the Denver metro according to
an ACARS sounding; however, instability is marginal(< 600 J/kg
MLCAPE). MLCAPE values (SPC mesoanalysis) show higher values 500-
1000 J/kg over the plains. Dewpoints haven't lowered too much from
mixing this afternoon which has kept surface moisture intact. This
will support the showers/storms as they move east off the higher
terrain. For the remainder of the afternoon and evening, expect a
few rounds of scattered showers and thunderstorms. With regard to
strong/severe potential, it is a marginal environment, but
sufficient to support a few strong to severe storms and localized
heavy rainfall and gusts. There's a boundary set up along the Denver
Cyclone through Elbert/Arapahoe counties which will warrant watching
for storm initiation or weak spin ups.
Tonight, a few high-res models show potential for another batch of
shower/storms to move through late tonight. Given the lacking
agreement, this will be a low chance. Showers push back across the
high country around sunrise Monday. Monday, an upper level jet
positions to the north of the region bringing weak ascent and better
shear. However, instability is fairly marginal (< 600 J/kg CAPE).
This will support scattered showers and storms with a couple
stronger storms possible. With the plume of above normal moisture
nudging into the high country, there is a minor threat flooding
impacts on the burn areas. Enhanced flow should keep them moving;
however, training storms could cause localized impacts from brief
heavy rainfall. High temperatures will likely be in the mid 80s to
low 90s for the lower elevations.
&&
.LONG TERM /Monday night through Sunday/...
Issued at 238 PM MDT Sun Jun 30 2024
Monday night, upper level high pressure will be over the Southern
Plains States with an upper level trough over the Central and
Northern Rockies. This pattern should push the plume of subtropical
moisture to the south and east of the forecast area resulting in
mostly dry conditions east of the mountains. The exception may be
across far Southern Lincoln County where brief heavy rain may be
possible due to lingering high PWAT's. Precipitation chances may be
higher across the high country due to a westerly orographic flow and
lift from a passing shortwave. Some of these showers and storms
could spread onto the adjacent plains, mainly north of Denver.
However, with the lack of moisture and downsloping flow, only light
rain and gusty winds are expected.
Colorado will be under the influence of a quasi-zonal flow aloft
Tuesday and Wednesday which will allow drier air to move into the
region from the west. Therefore, mostly dry conditions are expected
with possibly a few high based showers and storms with light rain
and gusty winds. On Wednesday, models are showing a return of low
level moisture on the plains with an upper level disturbance moving
across Colorado from the west. As a result, can't rule out one or
two strong to severe storms across the plains east of Denver during
the afternoon.
On July 4th, a very dry airmass will move into Colorado from the
west in response to a potent shortwave moving across the Northern
Plains States. Consequently, dry weather and clear skies are
expected through the day. Temperatures shouldn't be too hot with
readings only climbing into the mid and upper 80s across
Northeastern Colorado. The warm temperatures combined with low
relative humidity and gusty northwesterly winds may lead to fire
weather concerns across the the mountains, foothills and adjacent
plains during the afternoon and early evening. Cooler temperatures
(upper 70s to low 80s on the plains) along with a slightly better
chance (10% to 25%) for precipitation are expected on Friday behind
the passage of a cold front.
For next weekend, near normal temperatures along with mostly dry
conditions are expected to continue as a dry westerly flow aloft
remains over the region.
&&
.AVIATION /18Z TAFS through 18Z Monday/...
Issued at 1209 PM MDT Sun Jun 30 2024
VFR conditions expected through the TAF period. Light and
variable winds transition to the ENE this afternoon. Scattered
showers and thunderstorms develop this afternoon over the higher
elevations then moving east toward the terminals later in the
afternoon. This will more likely happen after 22Z for the
terminals and closer to 23/00Z for DEN. Can't rule out the low
chance for a stray weak shower/storm near the terminals before
that. There is a low chance (< 20%) for an additional batch of
showers and storms to push through tonight (after 03Z) with a few
weak lingering showers after 07Z. Southerly drainage flow
establishes by 10Z. Monday, winds transition to the WNW by the
afternoon with scattered showers and thunderstorms mainly after
20Z. A few stray showers could be around before that.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Mensch
LONG TERM...JK
AVIATION...Mensch
Hazardous weather outlook, Jun 30, 9:28 AM MST, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1028 AM MDT Sun Jun 30 2024
COZ030>051-011630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1028 AM MDT Sun Jun 30 2024
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Scattered afternoon showers and thunderstorms are expected today.
A few storms could become strong to severe, with large hail and
gusty winds possible. Temperatures will be warmer across the I-25
corridor with highs returning to the low to mid 90s.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Isolated to scattered showers and storms are expected Monday afternoon,
mainly across the high country and Palmer Divide. The stronger storms
could produce brief heavy rain and small hail. The activity is expected
to decrease east of the mountains Monday evening, but may continue
across the high country. Drier conditions are expected Tuesday
through Saturday with only a few high based showers and storms
with gusty winds and light rainfall expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Jun 30, 3:16 PM MST, 2 hours before
Special Weather Statement
National Weather Service Denver CO
416 PM MDT Sun Jun 30 2024
COZ041-302245-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
416 PM MDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL DOUGLAS AND
NORTHWESTERN ELBERT COUNTIES THROUGH 445 PM MDT...
At 414 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Franktown, or 29 miles south of Denver, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Castle Rock, Castlewood Canyon, eastern Parker, Elizabeth, Kiowa,
Ponderosa Park, The Pinery, and Franktown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3920 10477 3934 10491 3957 10463 3940 10434
TIME...MOT...LOC 2214Z 233DEG 16KT 3932 10477
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SCHLATTERSpecial weather statement, Jun 30, 3:53 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Denver CO
453 PM MDT Sun Jun 30 2024
COZ041-302345-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
453 PM MDT Sun Jun 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DOUGLAS AND
NORTHWESTERN ELBERT COUNTIES THROUGH 545 PM MDT...
At 452 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Greenland, or 25 miles north of Colorado Springs,
moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Southern Castle Rock, Elbert, Elizabeth, Kiowa, Ponderosa Park, and
Greenland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3932 10486 3949 10449 3919 10430 3913 10474
3913 10485
TIME...MOT...LOC 2252Z 251DEG 15KT 3923 10470
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SCHLATTERSpecial weather statement, Jun 30, 4:43 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Denver CO
543 PM MDT Sun Jun 30 2024
COZ041-046-010030-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
543 PM MDT Sun Jun 30 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN ELBERT COUNTY THROUGH
630 PM MDT...
At 542 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Agate to 4 miles southwest of
Elbert, or along a line extending from 25 miles northwest of Limon to
22 miles northeast of Colorado Springs. Movement was southeast at 20
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Elbert, Kiowa, and Agate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3929 10465 3957 10433 3957 10377 3929 10402
3913 10428 3913 10467
TIME...MOT...LOC 2342Z 296DEG 17KT 3948 10409 3916 10458
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SCHLATTERThunderstorm Wind, Elbert
- When
- June 30, 5:16 PM MST to 5:26 PM MST
- Where
- Elbert County, 4.65 mi SE of Cedar Pt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.310, -103.830
The wind gusts occurred at mesonet station CO066, Cedar Point.
Hail, Elbert
- When
- June 30, 5:28 PM MST to 5:41 PM MST
- Where
- Elbert County, 8.3 mi ENE of Matheson
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.200, -103.830
The hail covered the ground.
Thunderstorm Wind, Lincoln
- When
- June 30, 5:41 PM MST to 5:48 PM MST
- Where
- Lincoln County, 1.27 mi WSW of (Lic)limon Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.270, -103.670
The wind gusts occurred at the ASOS station KLIC, Limon.
Hail, Lincoln
- When
- June 30, 5:56 PM MST to 6:07 PM MST
- Where
- Lincoln County, 7.6 mi S of Limon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.160, -103.700
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, June 30, 20241 death · $751,000 · 1.25 in hail · 24 events
- Damaging Winds in New York, June 30, 20241 death · 1 injured · $171,000 · 78 kt wind · 10 events
- Rip Current in Illinois, June 30, 20241 death · 3 injured · 1 event
- Lightning Strike in Florida, June 30, 20241 death · 1 event
- Flash Flood in Idaho, June 30, 2024$250,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, June 30, 2024$41,000 · 1 in hail · 13 events
- Damaging Winds in Pennsylvania, June 30, 2024$50,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Virginia, June 30, 2024$35,000 · 1 in hail · 13 events
- Flash Flooding and Damaging Winds in Connecticut, June 30, 2024$21,000 · 52 kt wind · 18 events
- Damaging Winds in Virginia, June 30, 2024$30,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Wyoming, June 30, 2024$25,000 · 1.5 in hail · 8 events
- Damaging Winds in New Jersey, June 30, 202453 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178759, 1178758, 1178760, 1178761.